Alert archive / Minnesota / Tornado Warnings in 2008
Tornado Warning 20, NWS Duluth, MN
NWS Duluth, MN issued this tornado warning at Sep 19, 2008, 7:25 PM CDT for Lake County, Minnesota. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 19, 2008, 7:25 PM CDT (00:25 UTC)
- Expired
- Sep 19, 2008, 8:15 PM CDT
- In force
- 50 min
- Issued by
- NWS Duluth, MN
- Area
- Storm-based polygon
County Lake County, MN
The radar
The Duluth radar (KDLH), 126 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 0.4 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 54 J/kg
- Mixed-layer CIN
- -259 J/kg
- Mixed-layer LCL
- 1502 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS53 KDLH 200025
TORDLH
MNC075-200115-
/O.NEW.KDLH.TO.W.0020.080920T0025Z-080920T0115Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DULUTH MN
725 PM CDT FRI SEP 19 2008
THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A
* TORNADO WARNING FOR...
EAST CENTRAL LAKE COUNTY IN NORTHEAST MINNESOTA...
* UNTIL 815 PM CDT
* AT 721 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR FOREST
CENTER...OR 22 MILES EAST OF ELY...MOVING SOUTHEAST AT 25 MPH.
* THIS POSSIBLE TORNADO WILL BE NEAR...
FOREST CENTER BY 735 PM...
SAWBILL LANDING BY 745 PM...
PERENT LAKE BY 750 PM...
SILVER ISLAND LAKE BY 755 PM...
IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING GOLF
BALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS IN EXCESS OF 60
MPH.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
LAT...LON 4761 9119 4782 9147 4792 9132 4776 9102
4775 9103
TIME...MOT...LOC 0025Z 309DEG 21KT 4785 9135
$$
DAP3 follow-up statements
000
WWUS53 KDLH 200047
SVSDLH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
747 PM CDT FRI SEP 19 2008
MNC075-200115-
/O.CON.KDLH.TO.W.0020.000000T0000Z-080920T0115Z/
LAKE MN-
747 PM CDT FRI SEP 19 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR EAST
CENTRAL LAKE COUNTY...
AT 742 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS
POSSIBLE TORNADO WAS LOCATED NEAR FOREST CENTER...OR 30 MILES EAST OF
ELY...MOVING SOUTHEAST AT 24 MPH.
THIS POSSIBLE TORNADO WILL BE NEAR...
SILVER ISLAND LAKE BY 755 PM...
IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
QUARTER SIZE SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS IN EXCESS
OF 60 MPH.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
LAT...LON 4761 9119 4782 9147 4792 9132 4776 9102
4775 9103
TIME...MOT...LOC 0047Z 309DEG 21KT 4777 9120
$$
DAP000
WWUS53 KDLH 200103
SVSDLH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
803 PM CDT FRI SEP 19 2008
MNC075-200115-
/O.CON.KDLH.TO.W.0020.000000T0000Z-080920T0115Z/
LAKE MN-
802 PM CDT FRI SEP 19 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR EAST
CENTRAL LAKE COUNTY...
AT 800 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS
POSSIBLE TORNADO WAS LOCATED NEAR SILVER ISLAND LAKE...OR 34 MILES
EAST OF ELY...MOVING SOUTHEAST AT 23 MPH.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
LAT...LON 4761 9119 4782 9147 4792 9132 4776 9102
4775 9103
TIME...MOT...LOC 0102Z 317DEG 20KT 4772 9115
$$
DAP000
WWUS53 KDLH 200112
SVSDLH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
812 PM CDT FRI SEP 19 2008
MNC075-200121-
/O.EXP.KDLH.TO.W.0020.000000T0000Z-080920T0115Z/
LAKE MN-
811 PM CDT FRI SEP 19 2008
...THE TORNADO WARNING FOR EAST CENTRAL LAKE COUNTY WILL EXPIRE AT
815 PM CDT...
THE STORM HAS WEAKENED AND IS NO LONGER CONSIDERED TORNADIC.
THEREFORE...THE TORNADO WARNING HAS EXPIRED. STRONG STORMS REMAIN IN
THE AREA AND ADDITIONAL WARNINGS ARE STILL POSSIBLE.
LAT...LON 4761 9119 4782 9147 4792 9132 4776 9102
4775 9103
TIME...MOT...LOC 0111Z 317DEG 20KT 4768 9110
$$
DAPWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at Sep 19, 6:48 PM CDT, 37 minutes earlier.
Area forecast discussion, Sep 19, 6:48 PM CDT, 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 648 PM CDT FRI SEP 19 2008 .MESOSCALE UPDATE...THE STORM NEAR BASSWOOD LAKE HAD STRENGTHENED CONSIDERABLY AS OF 640 PM...WITH MAX DBZ OF AROUND 70 DBZ. DEFINITELY NOT BAD FOR MID/LATE SEPTEMBER. FOR THE DAY...50 DBZ AROUND 25-28K SHOULD BE SEVERE...BUT THIS PARTICULAR STORM HAD A 50 DBZ HEIGHT OF AROUND 35K FEET. THE RUC PICKED UP ON THIS STORM ABSOLUTELY PHENOMENALLY...ALBEIT A BIT FURTHER WEST. THE RUC KEEPS THIS STUFF AROUND THROUGH AROUND 01Z...AND THEN TRIES TO DISSIPATE THE STORMS FROM 02-03Z. THIS THINKING SOUNDS GOOD WITH SUNSET APPROACHING. ADDITIONAL STORMS MAY YET DEVELOP TO THE SOUTH AND WEST OF THIS AREA...ALONG THE FRONTAL BOUNDARY...SO WILL KEEP A CLOSE EYE FOR NEW STORM DEVELOPMENT GIVEN SOME TCU DEVELOPMENT. && .PREV DISCUSSION... /ISSUED 620 PM CDT FRI SEP 19 2008/ UPDATE...HAVE UPDATED ZONES/GRIDS TO ADD ISOLATED STORMS ACROSS THE ENTIRE REGION WITH FRONT MOVING SOUTHEAST ACROSS THE AREA. ONE SUCH STORM DEVELOPED NORTHWEST OF BASSWOOD LAKE...AND WAS MOVING E/SE. WILL MONITOR THIS STORM IN THE EVENT IT STRENGTHENS FURTHER WHEN IT ENTERS INTO NRN LAKE/NW COOK COUNTIES. RIGHT NOW MOST OF THE ENERGY WAS NORTH OF THE BORDER...BUT WILL SOON MOVE INTO THE CWA. STRONG WIND CONVERGENCE ALONG THE FRONT COULD IGNITE A FEW MORE STORMS ALONG THE FRONT THIS EVENING. MESOANALYSIS PAGE OF SPC INDICATES MUCAPE OF AROUND 2000 J/KG WITH LITTLE INHIBITION. STEEP LAPSE RATES AND MOISTURE POOLING ALONG THE FRONT COULD LEAD TO FURTHER DEVELOPMENT IF THE STORMS ARE ABLE TO SUSTAIN THEMSELVES. FIRST THOUGHTS ARE THAT THE POTENTIAL WILL EXIST FOR A FEW STORMS TO BECOME SEVERE OVER THE NEXT FEW HOURS...BUT WILL DIMINISH RAPIDLY AS SUNSET APPROACHES. SUPERCELL COMPOSITE PARAMETER OF BETWEEN 4 AND 8 OFF THE SPC WEBSITE...SO WILL BE TAKING THE THREAT VERY SERIOUSLY THIS EVENING. PREV DISCUSSION... /ISSUED 356 PM CDT FRI SEP 19 2008/ DISCUSSION...LATEST KDLH RADAR IMAGERY SHOWS A LINE OF SCATTERED SHOWERS AND THUNDERSTORMS EXTENDING ACROSS NORTHWESTERN WISCONSIN AND PINE COUNTY THIS AFTERNOON. THIS ACTIVITY IS ASSOCIATED WITH AN UPPER LEVEL SHORTWAVE DIGGING SE ACROSS THE AREA...PRECEDING THE COLD FRONT WHICH IS JUST ENTERING THE NW CORNER OF OUR CWA. THE PRECIPITATION WILL CONTINUE TO DISSIPATE THROUGH EARLY THIS EVENING...AND END BY MIDNIGHT. THE COLD FRONT WILL TRACK SOUTHEAST ACROSS OUR FCST AREA TONIGHT...EXITING TO THE SOUTH OF THE NORTHLAND LATE TONIGHT. HIGH PRESSURE FROM CANADA WILL THEN BUILD SOUTH OVER THE CWA TOMORROW...BRINGING COOLER TEMPERATURES AND DRY CONDITIONS. THE CENTER OF THE HIGH WILL MOVE OFF TO THE EAST OF OUR CWA ON SUNDAY...ALLOWING FOR RETURN SOUTHERLY FLOW TO DEVELOP WHICH WILL IN TURN INITIATE WAA ACROSS THE UPPER MIDWEST. AS MOISTURE AND TEMPS INCREASE ACROSS THE AREA...THE AIRMASS WILL DESTABILIZE SUNDAY THRU TUESDAY. A COLD FRONT IS PROGGED TO PROPAGATE ACROSS OUR CWA TUESDAY AND TUESDAY NIGHT...TAPPING THIS INCREASING MOISTURE AND INSTABILITY...AND BRINGING ANOTHER ROUND OF SHOWERS AND STORMS TO OUR FCST AREA. HIGH TEMPERATURES WILL DROP 10 TO 20 DEGREES ACROSS THE NORTHLAND BETWEEN TODAY TO TOMORROW. AS WINDS TURN OUT OF THE NORTHEAST...THE COOLER TEMPS WILL ESPECIALLY BE NOTICEABLE ALONG THE LAKE SUPERIOR SHORELINE. AVIATION...ISOLD -SHRA/-TSRA WILL AFFECT MAINLY KDLH AND KHYR THROUGH 21-23Z TIME FRAME AS AN UPPER LEVEL SHORT WAVE CROSSES THE WESTERN GREAT LAKES. A COLD FRONT IS FORECAST TO MOVE THROUGH NE MN THIS EVENING AND NW WI OVERNIGHT. LOOK FOR A WIND SHIFT TO THE NW AFTER FROPA. BY 12Z SATURDAY...THE WIND WILL SWING AROUND TO THE NE AS HIGH PRESSURE FROM CANADA BUILDS INTO THE AREA. && POINT TEMPS/POPS... DLH 78 50 58 44 / 30 20 10 10 INL 80 42 58 39 / 20 20 10 10 BRD 82 50 68 48 / 40 20 10 10 HYR 79 50 66 41 / 30 20 10 10 ASX 80 51 59 43 / 30 20 10 10 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. DAP
Hazardous weather outlook, Sep 19, 4:30 PM CDT, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 430 PM CDT FRI SEP 19 2008 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-201030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 430 PM CDT FRI SEP 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING EAST OF LINE FROM HINCKLEY MINNESOTA...TO ASHLAND WISCONSIN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE POSSIBLE SUNDAY AFTERNOON AND EVENING...THEN AGAIN MONDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT. LSZ121-140>148-201030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 430 PM CDT FRI SEP 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE POSSIBLE SUNDAY AFTERNOON AND EVENING...THEN AGAIN MONDAY THROUGH WEDNESDAY. GSF MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 3:37 AM CDT | Small Craft Advisory | DLH | 24 hr |
Nearby
Tornado Warnings in Minnesota, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.